Study Links Regular Aspirin Use to Vision Damage Later in Life
A University of Wisconsin study suggested that regular aspirin use can lead to a certain form of eye problem later in life.
Barbara E.K.Klein, MD of the University of Wisconsin School of Medicine and Public Health, and colleagues used data from the Beaver Dam Eye Study and found that regular aspirin use for 10 years was associated with a 63 percent increased risk of late age-related macular degeneration(AMD), the Huffington Post reports.
The researchers measured the incidences of different types of AMD among 5,000 adults aged 43 to 86. Over the course of the study, there were 512 cases of early AMD and 117 cases of late AMD. The estimated incidence of late AMD was 1.76 percent in regular aspirin users compared with 1.03 percent in non-users.
AMD is a leading cause of vision loss in Americans 60 and older. It happens when part of the retina deteriorates, thereby, making it harder to do things that require sharp central vision, like reading, threading a needle, driving, and recognizing faces.
However, some retina specialists said the study doesn’t give sufficient reasons for patients taking aspirin to stop their medications.
Dr. Robert Cykiert, MD, Clinical Associate Professor, Department of Ophthalmology at New York University, noted that the study had room for errors because most of the patients who were studied were of European descent; therefore, genetic disposition may play a role in AMD susceptibility. He also pointed out that the study was retrospective and relied to a great degree on patients reporting their aspirin intake over a long period of time.
“I have many elderly patients who were prescribed an aspirin treatment by their doctors to help prevent a stroke or heart attack and I think it would be a huge mistake if they stopped the treatment because of this study,” Cykiert said. “Until we have more evidence and before more testing is done, don’t stop your aspirin.”Tags: eyesight problems, mucular degeneration, vision loss causes, what is mucular degeneration